Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 217, NWS North Platte, NE

July 26, 2000Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 26, 2000, 6:31 PM MDT for Keith County, Nebraska. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 26, 2000, 6:31 PM MDT (00:31 UTC)
Expired
Jul 26, 2000, 7:30 PM MDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Keith County, NE

The radar

The North Platte radar (KLNX), 108 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 7:05 PM MDTThunderstorm Wind 52 EKeystone, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 4:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3826 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
1.9
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

078 
WUUS53 KLBF 270031
SVRLBF
NEC101-270130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
631 PM MDT WED JUL 26 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KEITH COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 730 PM MDT

* AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTH OF KEYSTONE...OR ABOUT 17 MILES
  SOUTHEAST OF ARTHUR...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES NORTHEAST OF KEYSTONE AROUND 645 PM MDT
  12 MILES NORTHEAST OF ROSCOE AROUND 655 PM MDT
  OVER SARBEN AROUND 715 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4138 10131 4136 10171 4103 10168 4104 10126
$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 12:42 PM MDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jul 26, 12:42 PM MDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
142 PM CDT WED JUL 26 2000

...CHALLENGE TO BE TSTMS TONIGHT...AND AGAIN ON THURSDAY...

MODELS INITIALIZED SIMILAR WITH RIDGING IN WEST...STRONG UPPER LOW
TRANSITIONING NORTHERN PLAINS INTO NORTHERN GREAT LAKES REGION...
WITH WEAKER TROUGH ENTERING SOUTHWEST CANADA REGION. AT THE
SURFACE...LOW PRESSURE CENTERED OVER NORTHERN WISCONSIN WITH
TRAILING COLD FRONT INTO IOWA/EASTERN NEBRASKA. 18Z SURFACE
ANALYSIS INDICATED WEAK FRONTAL BOUNDARY FROM NORTHEAST
COLORADO...NORTH OF AKRON...TO OGALLALA TO BROKEN BOW TO NORFOLK.

PER CONSISTENCE AND HANDLING OF WEAKER VORT LOBES ENTERING SOUTHWEST
WYOMING THIS MORNING...ALONG WITH SPATIAL RESOLUTION...WILL FAVOR
THE ETA SOLUTION.

TONIGHT...MAIN FOCUS WILL BE ON TIMING OF WEAK SHORTWAVES AFFECTING
CWA. BY 21Z...ETA PLACES WEAK DIFFERENTIAL POSITIVE VORTICITY
ADVECTION OVER MUCH OF CWA...MAINLY SOUTH AND EAST OF A LINE FROM
VALENTINE TO ALLIANCE. AS UPPER LEVEL JET ROUNDS TOP OF RIDGE AND
PLUNGES SOUTH...STRONG AREA OF DIVERGENCE ASSOCIATED WITH LEFT EXIT
REGION OVER NORTHEAST COLORADO BY 03Z. THIS COUPLES WELL WITH
PLACEMENT OF MODERATE SHORTWAVE AND MID-LEVEL OMEGA FIELDS. ALL OF
THIS HINTING AT AN OVERNIGHT MCS...MOVING VERY SLOWLY EAST
SOUTHEAST. WILL HIT POPS HIGHEST...BUT ONLY 30 PERCENT...IN FAR
SOUTHWEST. WITH WEAKER FORCING NORTH AND EAST...WILL KEEP POPS AT
20 PERCENT MOST AREAS...WITH NO MENTION OF PRECIP FAR NORTHWEST.
OVERNIGHT LOWS NEAR GUIDANCE NUMBERS...INTO THE 60 TO 65 RANGE.

THURSDAY...RELATIVE HUMIDITY FIELDS INDICATE MOSTLY SUNNY SKIES...
WITH PLENTY OF WARMING. WITH LEE SIDE TROUGHING...A FRONTAL BOUNDARY
DROPPING INTO NORTHERN KANSAS...FLOW WILL BE EAST TO SOUTHEAST WITH
PLENTY OF BOUNDARY LAYER MOISTURE. DEWPOINTS PROGGED TO BE INTO THE
MID TO UPPER 60S BY 18Z...PROVIDING ONE INGREDIENT FOR AFTERNOON
THUNDERSTORMS. WITH CAPES APPROACHING 3000 J/KG...700-500 MB LAPSE
RATES GREATER THAN 8 C/KM...AND LIFTED INDICES BELOW -6...PLENTY OF
INSTABILITY. ALL WE NEED NOW IS A LIFTING MECHANISM. WE HAVE THAT
IN THE FORM OF MODERATE UPSLOPE FLOW...VORTICITY MAX ENTERING FROM
WEST...AND WARM AIR ADVECTION. QUESTION REMAINS WHEN AND WHERE WILL
INITIATION OCCUR. WILL HIT AFTERNOON POPS HIGHEST IN WESTERN INTO
CENTRAL CWA. WITH STRONG INSOLATION AND WARM AIR ADVECTION...
AFTERNOON TEMPS TO BE NEAR GUIDANCE NUMBERS...TO AROUND 90.

THURSDAY NIGHT...STRONG VORTICITY MAX TO PUSH EAST...STILL
AFFECTING NORTHEAST CWA LATE EVENING. ANOTHER SHORTWAVE PUSHES
THROUGH WESTERN CWA AFTER 06Z. WILL HAVE TO KEEP POPS IN FOR ENTIRE
CWA...WITH LOWEST FAR NORTHWEST. LAYER RELATIVE HUMIDITY FIELDS
INDICATE PARTLY CLOUDY SKIES WEST...WITH MOSTLY CLOUDY EAST. CLOUDS
AND PRECIP WILL KEEP TEMPS UP A BIT...WITH LOWS GENERALLY IN THE
LOWER TO MID 60S.

FRIDAY...AS UPPER RIDGE CONTINUES TO BUILD NORTH NORTHEAST...WILL
SEE A GRADUAL DRYING TREND. BOUNDARY LAYER MOISTURE INDICATES
STRATUS IN THE MORNING...ENHANCED BY EASTERLY UPSLOPE FLOW. WILL
WORD BECOMING MOSTLY SUNNY IN WEST...PARTLY SUNNY EAST. COLD AIR
ADVECTION NOTED AT 850 MB WITH COOL EASTERLY FLOW. FEEL FAN NUMBERS
MORE IN LINE WITH CLOUDS AND WINDS...AND WILL KEEP HIGHS IN THE LOWER
TO MID 80S EAST...TO AROUND 90 FAR WEST.

EXTENDED...WITH MODERATE SHORTWAVE TRANSITIONING UPPER RIDGE INTO
CENTRAL PLAINS FRIDAY NIGHT INTO SATURDAY...WILL CONTINUE SLIGHT
CHANCE OF THUNDERSTORMS FOR THESE PERIODS. BEYOND THAT...RIDGE
CONTINUES TO BUILD EASTWARD TO GREAT LAKES REGION...SHUNTING MOST OF
THE MID LEVEL FORCING WELL EAST OF AREA. WILL KEEP SUNDAY AND MONDAY
DRY. MORNING LOWS TO BE IN THE MID 50S TOC MID 60S...HIGHS IN THE MID
80S TO MID 90S.

.LBF...NONE

M. MUTCHLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:12 PM MDTSevere Thunderstorm WarningLBFArthur, McPherson63 min
Jul 26, 7:15 PM MDTSevere Thunderstorm WarningLBFThomas45 min
Jul 26, 7:29 PM MDTSevere Thunderstorm WarningLBFBlaine61 min
Jul 26, 7:54 PM MDTSevere Thunderstorm WarningLBFCherry51 min
Jul 26, 8:26 PM MDTSevere Thunderstorm WarningLBFBrown64 min
Jul 26, 8:30 PM MDTSevere Thunderstorm WarningLBFBlaine60 min
Jul 26, 9:08 PM MDTSevere Thunderstorm WarningLBFLoup52 min
Jul 26, 9:11 PM MDTSevere Thunderstorm WarningLBFFrontier49 min
Jul 26, 10:20 PM MDTSevere Thunderstorm WarningLBFGarfield55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.